Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 27, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2018, 6:46 PM EDT for Lexington County, Newberry County, Saluda County, South Carolina. It was in force for 44 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 6:46 PM EDT (22:46 UTC)
- Expired
- Jun 1, 2018, 7:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lexington County, SC, Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:52 PM EDT | TSTM WND DMG | 9 Nnw Newberry, SC | TREE IN ROADWAY ON I26 AT MM65. REPORTED BY SC HIGHWAY PATROL. |
| Jun 1, 6:58 PM EDT | TSTM WND DMG | 4 Nnw Silverstreet, SC | REPORT RECEIVED VIA SOCIAL MEDIA OF MULTIPLE TREES DOWN IN THE BELFAST ROAD AREA. TIME ESTIMATED BY RADAR. |
| Jun 1, 7:00 PM EDT | TSTM WND DMG | 6 N Chappells, SC | TREE IN ROADWAY AT SC-56 AND BREHMER ROAD. REPORTED BY SC HIGHWAY PATROL AT 1910. TIME ESTIMATED BY RADAR. |
| Jun 1, 7:07 PM EDT | TSTM WND DMG | 1 Wsw Whitmire, SC | 911 CENTER REPORTS TREE DOWN ON A HOUSE WITH STRUCTURAL DAMAGE ON CLARK STREET. TIME ESTIMATED BY RADAR. |
| Jun 1, 7:07 PM EDT | TSTM WND DMG | Whitmire, SC | REPORT OF ROOF BLOWN OFF OF PUBLIC WORKS BUILDING. TIME ESTIMATED BY RADAR. |
| Jun 1, 7:07 PM EDT | TSTM WND DMG | Whitmire, SC | REPORT RECEIVED VIA SOCIAL MEDIA OF MULTIPLE TREES DOWN IN THE WHITMIRE AREA. TIME ESTIMATED BY RADAR. |
| Jun 1, 7:10 PM EDT | TSTM WND DMG | 4 E Saluda, SC | TREE IN ROADWAY ON BOYD BRANCH ROAD. REPORTED BY SC HIGHWAY PATROL. |
| Jun 1, 7:15 PM EDT | TSTM WND DMG | 2 Nnw Newberry, SC | TREE IN ROADWAY AT US-76 WILSON ROAD AND SC-121. REPORTED BY SC HIGHWAY PATROL AT 1918. TIME ESTIMATED FROM RADAR. |
| Jun 1, 7:20 PM EDT | TSTM WND DMG | 3 S Chapin, SC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 S CHAPIN FOR TIME (AM TO PM). SC HIGHWAY PATROL REPORTED A TREE ON THE ROADWAY ON STUCKS POINT DR. NEAR EPTINGS CAMP RD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180
WUUS52 KCAE 012246
SVRCAE
SCC063-071-081-012330-
/O.NEW.KCAE.SV.W.0027.180601T2246Z-180601T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
646 PM EDT FRI JUN 1 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Newberry County in central South Carolina...
Northwestern Lexington County in central South Carolina...
Saluda County in central South Carolina...
* Until 730 PM EDT.
* At 645 PM EDT, a severe thunderstorm was located near Greenwood
State Park, or 17 miles west of Newberry, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Newberry, Saluda, Whitmire, Prosperity, Chapin, Little Mountain,
Pomaria, Silverstreet and Chappells.
This includes Interstate 26 between mile markers 62 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Murray move into dock and take shelter!
&&
LAT...LON 3447 8155 3445 8154 3449 8149 3450 8144
3448 8142 3404 8130 3396 8177 3396 8189
3398 8190 3396 8200 3409 8192 3413 8187
3419 8192 3420 8194 3430 8190 3437 8178
3453 8164
TIME...MOT...LOC 2245Z 263DEG 29KT 3423 8192
HAIL...<.75IN
WIND...60MPH
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:20 PM EDT, 26 minutes earlier.
Area forecast discussion, Jun 1, 6:20 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Columbia SC 620 PM EDT Fri Jun 1 2018 .SYNOPSIS... Surface high pressure will extend from the Atlantic westward into the Gulf of Mexico through the weekend, providing seasonably hot and humid conditions with a few afternoon and evening thunderstorms. A cold front will move through the area late Sunday or Sunday night. High pressure will build in from the north early next week, ushering in slightly cooler and drier air. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Biggest question for this period remains the amount and severity of convection later today. Despite warm and seasonably moist surface layer in place, GOES-16 mesoscale images clearly show stable wave clouds over the western half of the forecast area. these indicate there is still a stabilizing factor in the low to mid levels of the atmosphere early this afternoon. The SPC mesoanalysis supports this observation, showing a little CIN in the area, so despite surface-based CAPES in the 1500-2000 J/kg neighborhood, convection has yet to develop. This should start to change over the next few hours as further heating eventually erodes the remaining CIN. Meanwhile, two clusters of convection have developed in northwest Georgia, and the mean mid level flow from the west northwest should force that convection southeastward through the remainder of the day. it seems like the HRRR has finally caught on to this scenario in the past couple of hours, and so I leaned heavily on that model output for the sensible weather the remainder of the afternoon and evening. Therefore, I have increased the pops in the CSRA for the 21Z-01Z time frame as it seems that area will have a hard time avoiding the convection moving in from the west. Areas further to the east are a little more uncertain for a couple of reasons. First, the trajectory of the convection in Georgia looks to keep the current bands mainly west of the Midlands. Second, the timing would take the best forcing for convection into the midlands after sundown, so the surface-based instability will be on the decrease. However, it looks like there will still be a chance of at least elevated convection this evening based on the potential of the clusters to develop eastward while they move southeastward, clipping more of the CWA than the 3 finger rule would suggest. Whatever convection does develop into the area should wind down by midnight as both the forcing and the instability subside. the clouds will gradually thin as well. Areas that see rain will likely have their minimum temperatures during the evening, with it remaining steady overnight. Areas that miss the rain will see a more typical diurnal cooling trend, with minimums toward dawn. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... A positively tilted upper trough as well as a surface trough will cross the forecast area on Saturday coinciding with peak heating providing the chance for convection. Forecast soundings indicate moderate to strong instability with SBCAPE values near 3000 J/kg and Lifted Index values around -9C with downdraft CAPE values approaching 1000 J/kg. Precipitable water values will be around 1.6- 1.7 inches and there is an inverted-V signature highlighting the potential damaging wind threat with stronger storms that may develop. One factor that may limit convection is the northwesterly flow around the upper trough creating some downsloping flow. Will continue to advertise mid chance pops and highlight severe threat in HWO product. On Sunday, more northern stream shortwave energy moving through the northwest flow will push a cold front through the forecast area Sunday evening keeping a chance of storms in the forecast although instability will not be quite as strong as Saturday. Chance pops are warranted, though downsloping flow will again be a limiting factor. Much drier air will filter into the region behind the front Sunday night with precipitable water values dropping below 1 inch with clearing skies. Temperatures during this period will be above normal with highs in the lower to mid 90s Sat/Sun with lows in the 70s Saturday night and in the upper 60s to around 70 Sunday night. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The extended forecast period will feature generally dry conditions, which will be a nice change from the past couple of weeks. A persistent mean upper trough will persist over New England with a building upper ridge over the Central and Southern Plains by midweek through the end of the week. This will result in persistent mid level northwesterly flow over the forecast area. A dry surface trough/front will cross the region Wednesday but precipitable water values remain around or below 1.25 inches with downsloping northwesterly flow further limiting possible diurnal convection. Chances of rain will return late week as precipitable water values increase back over 1.75 inches on Friday with more shortwave energy diving southeast towards the region in northwesterly flow. Temperatures during this period will be near normal with highs in the upper 80s to around 90 degrees and lows in the 60s. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... Convection crossing the CSRA. Discrete cells ahead of the line developing in the Augusta area at 22Z. Have updated AGS/DNL for cig/vsby restrictions and strong gusty winds with possibly severe thunderstorms through 00Z. The chances remain low enough at CAE/CUB/OGB that a simple VCTS should suffice for now. Winds should generally be out of the west, maybe backing a bit overnight, but speeds of less than 12 knots should prevent any significant problems at the terminals outside of possible short lived convection. EXTENDED AVIATION OUTLOOK...Expect mainly diurnal showers and thunderstorms through Monday. Periods of ceiling and visibility restrictions are possible each morning with abundant low level moisture present. && .HYDROLOGY... Heavy rain in the headwaters will result in elevated flows on area rivers through the weekend. A River Flood Warning remains in effect for the Congaree River at Carolina Eastman, Congaree National Park- Gadsden and the Saluda river at Chappells. A River Flood Advisory continues for the Congaree River at Columbia. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 1, 8:17 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Columbia SC 817 AM EDT Fri Jun 1 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021230- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 817 AM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms late this afternoon and evening could become strong and possibly contain damaging wind and hail. River flood warnings continue along the Congaree and Saluda rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. River flood warnings continue along the Congaree and Saluda rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 1, 6:09 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
609 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 4 SW LINCOLNTON 33.75N 82.52W
06/01/2018 LINCOLN GA EMERGENCY MNGR
POWER OUTAGE FROM BLOWN TRANSFORMER AT THE
INTERSECTION OF WASHINGTON HWY AND CROOK
ROAD.
&&
RCLocal storm report, Jun 1, 6:42 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG MCCORMICK 33.91N 82.29W
06/01/2018 MCCORMICK SC 911 CALL CENTER
MULTIPLE TREES DOWN REPORTED AROUND
MCCORMICK. TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Jun 1, 6:43 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 6 NNE MCCORMICK 33.99N 82.25W
06/01/2018 MCCORMICK SC 911 CALL CENTER
MULTIPLE TREES DOWN REPORTED ALONG HWY 221
TOWARDS THE GREENWOOD COUNTY LINE. TIME
ESTIMATED BY RADAR.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:58 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Fairfield, Kershaw, Lee | 2 hr |
| Jun 1, 5:17 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 43 min |
| Jun 1, 5:46 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 44 min |
| Jun 1, 6:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 50 min |
| Jun 1, 6:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 46 min |
| Jun 1, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 45 min |
| Jun 1, 7:20 PM EDT | Special Weather Statement | CAE | Barnwell | 40 min |
| Jun 1, 7:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Richland | 23 min |
| Jun 1, 7:54 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 66 min |
| Jun 1, 7:57 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.